Kentucky, 2018

Flash Flooding in Kentucky, August 1, 2018

August 1, 2018 · NWS JKL · 2 events in 2 counties and zones

Several rounds of rainfall over the past couple of days, combined with heavy rain from ongoing showers and thunderstorms this morning, led to localized flash flooding in western Powell and southern Montgomery Counties. This resulted in a couple of roads being closed due to flowing water inundating them.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Several rounds of rainfall over the past couple of days, combined with heavy rain from ongoing showers and thunderstorms this morning, led to localized flash flooding in western Powell and southern Montgomery Counties. This resulted in a couple of roads being closed due to flowing water inundating them.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 1, 9:08 AM EST, 7 minutes earlier.

Area forecast discussion, Aug 1, 9:08 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1008 AM EDT Wed Aug 1 2018

.UPDATE...
Issued at 1008 AM EDT WED AUG 1 2018

Heavy rain this morning in the northeastern portion of the CWA has
moved out with a quasi outflow boundary shifting southeast toards
southeast Kentucky. Some lighter rain shower activity continues
across the area, but it does look like some areas in the southwest
may see a dry slot move through into this afternoon. The activity
may focus more to the east by this afternoon, where the better
forcing will reside. Short term models pick up this idea quite
well, so will adjust pops to focus more in the east this
afternoon. Instability is quite limited, but a few storms may
creep into southeast Kentucky this afternoon. With ongoing clouds
and showers, temperatures will continue to be held in check today,
so have lowered temperatures a bit.

UPDATE Issued at 730 AM EDT WED AUG 1 2018

Did another update to fine tune the PoPs and Wx through the rest
of the morning based on the radar trends and also the latest CAMs
guidance. Updated the T and Td grids, as well, to incorporate the
current obs and trends. These have been sent to the NDFD and web
servers.

&&

.SHORT TERM...(Today through Thursday)
Issued at 425 AM EDT WED AUG 1 2018

07z sfc analysis shows low pressure through the Ohio Valley with a
a weak cold front slowly pressing southeast toward the area. The
flow and moisture convergence ahead of this boundary is
maintaining showers and a few embedded thunderstorms across
central and eastern Kentucky early this morning - favoring our
western and northern counties. This convection combined with
plenty of clouds is limiting the fog induced visibility
restrictions to places that recently saw rainfall rather than the
more typical valley locations. Likewise, the moist environment is
keeping conditions fairly uniform through eastern Kentucky with
temperatures generally near 70 degrees and dewpoints in the mid
to upper 60s. Winds remain light and variable, as well. So far,
early this morning, the more concentrated areas of rain have been
progressive enough to forestall any excessive rainfall concerns.
That may not be the case going forward.

The models remain in great agreement aloft through the short term
portion of the forecast as they all slowly dampen a trough
currently stuck over the Ohio Valley. The core of the energy
associated with this lifts north out of the area today, but
additional batches develop through the southeast parts of Kentucky
into Thursday - bolstered by the blocking Bermuda High off the
East Coast and deep level southwest flow through the southern and
central Appalachians. It is this flow that will support a
continual stream of high moisture air into the eastern parts of
the JKL CWA and moreso on the eastern slopes of the Appalachians
through at least Thursday night. Prolonged upper level divergence
will also help to drive the precipitation potential for the
southern Appalachians. The moisture will interact with the
boundary as it stalls just to our southeast and maintain a heavy
rain threat across our far southeast counties - though the upslope
component will favor the other side of the Appalachians where a
greater threat for excessive rains will exist and persist. For
now, will hold off on any flood watches for this area, though they
may be necessary if enough convection is able to spill into the
western slopes over the next 48 hours, or so. Have followed a
general model blend for the grids with a greater emphasis on the
CAMs models today and tonight for weather details and QPF
placement.

Sensible weather will feature continued seasonably cool weather
during the days due to clouds and convection while temperatures
will be uniformly mild tonight amid similar conditions limiting
the diurnal temperature spread. For today the western parts of the
area will be more favored for showers and storms as the front
presses into the area with flood concerns limited to areas of
training cells. However, tonight and Thursday will see the better
convection and QPF move into the eastern parts as that front
begins to stall and forecasted rain totals will need to be
considered for possible headlines going forward.

Again used the CONSShort and ShortBlend as the starting point for
the grids with only minor adjustments to temperatures through
Thursday given the moisture and convection around - though did go
a couple of degrees warmer for highs today as most places will not
be a washout. The PoPs were adjusted mainly higher for our
western parts tonight and Thursday due to uncertainty with the
stalling of the frontal boundary and any spill over from the
convection to the southeast.

.LONG TERM...(Thursday night through Tuesday)
Issued at 300 AM EDT WED AUG 1 2018

A slow moving boundary will be exiting the Commonwealth to begin the
long term. Upper level forcing will weaken as we head into the
weekend as well, as an upper level trough that extended over the
Great Lakes into the Mississippi Valley diminishes. At the surface,
high pressure will set up to the southeast of Kentucky, bringing in
warm, moist air from the Gulf. With this pattern and modest
instability, summertime afternoon/evening showers and thunderstorms
will be possible throughout the extended. Since the models were in
good agreement, did not stray from the Blend. Although, did add a
temperature split in the river valleys for both Sunday and Monday
mornings due to light, southerly flow and clearing skies.

High temperatures Friday will be in the lower 80s, but will increase
to the mid 80s through Tuesday. Low temps will be in the mid to
upper 60s through the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 800 AM EDT WED AUG 1 2018

Showers and embedded thunderstorms will continue to move through
the area this morning and into the afternoon. Expect to see some
cig and visibility reductions with this convection - particularly
this morning. While showers and rogue storms will continue to be
a threat through the afternoon and into the evening. MVFR/VFR
conditions should largely return by early afternoon most places.
The convection will favor the western parts of the area this
morning and then the east later this afternoon and tonight. Winds
will remain light away from any storms - generally out of the
southwest.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...GREIF
LONG TERM...CGAL
AVIATION...GREIF
Hazardous weather outlook, Aug 1, 9:00 AM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1000 AM EDT Wed Aug 1 2018

KYZ050-051-058>060-021700-
Montgomery-Bath-Estill-Powell-Menifee-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Owingsville, Irvine, Ravenna, Clay City, Stanton, and Frenchburg
1000 AM EDT Wed Aug 1 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Runoff from recent heavy rainfall could lead to some localized
flooding into early this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible at times Thursday through Tuesday,
mainly during the afternoon and evening hours. Locally heavy
rainfall will be a concern during this time - especially near the
Virginia border on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KYZ085>088-107-109-110-112-113-115>120-021700-
Whitley-Knox-Bell-Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-
Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Paintsville,
Salyersville, Prestonsburg, Wheelwright, Jackson, Hindman,
Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg,
Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson
1000 AM EDT Wed Aug 1 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible at times Thursday through Tuesday,
mainly during the afternoon and evening hours. Locally heavy
rainfall will be a concern during this time - especially near the
Virginia border on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KYZ044-052-068-069-079-080-083-084-104-106-108-111-114-021700-
Fleming-Rowan-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-
Elliott-Morgan-Wolfe-Lee-Owsley-
Including the cities of Flemingsburg, Morehead, Brodhead,
Mount Vernon, McKee, Annville, Burnside, Somerset, London,
Monticello, Stearns, Whitley City, Sandy Hook, West Liberty,
Campton, Beattyville, and Booneville
1000 AM EDT Wed Aug 1 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible at times Thursday through Tuesday,
mainly during the afternoon and evening hours. Locally heavy
rainfall will be a concern during this time - especially near the
Virginia border on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KAS

The radar

The Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 14:13 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
August 1, 9:15 AM EST to 10:15 AM EST
Where
Montgomery County, 1.36 mi SSW of Levee to 1.29 mi SSW of Levee
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.953, -83.941

Dispatch relayed a report of water flowing over Orear Road off of Kentucky Highway 11 south of Mount Sterling.

Flash Flood, Powell

When
August 1, 9:50 AM EST to 10:25 AM EST
Where
Powell County, 0.76 mi SW of Waltersville to 0.74 mi SW of Waltersville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.862, -83.939

Dispatch reported that a portion of Adams Ridge Road west of Clay City was closed due to flowing water over the highway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762096, 762095.